Can You Stop Claritin Cold Turkey?

In our latest question and answer, the pharmacist discusses whether or not Claritin (loratadine) can be stopped abruptly (i.e. "cold turkey") safely.

Question

Can you stop using Claritin or Astelin cold turkey or do you need to taper off of them after being on them for more that 4 weeks? Thank you.

Asked by Drippy On Apr 16, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 16, 2018

ClaritinTapering to prevent withdrawal symptoms or disease state worsening is suggested for many medications. However, tapering is not needed with antihistamine medications.


Stopping Claritin "Cold Turkey"

Antihistamines, like Claritin, can be safely stopped abruptly (i.e. "cold turkey") as they are not typically associated with any sort of withdrawal symptoms.


It is important to note that one study, published in 2016, reported 12 cases in which abrupt discontinuation of Xyzal (a "third-generation" antihistamine) resulted in "unbearable pruritus" (i.e. itching). The study noted that this is considered a uncommon phenomenon and there are no other published reports or studies regarding this.


The study theorized that long-term use of antihistamines can change the expression of histamine receptors in the body.


When an antihistamine is abruptly stopped and cleared from the system quickly, this allows a large percentage of histamine receptors to now be occupied (which were previously blocked), which results in symptoms commonly associated with histamine release from allergens (such as hives and itching).


However, as mentioned above, "antihistamine rebound" seems to be an uncommon occurrence, with only a few cases studies ever reported.


All of the above applies to azelastine as well, an intranasal antihistamine.


Summary

  • It is generally agreed that antihistamines can be stopped abruptly, regardless of duration of usage, with no negative withdrawal reactions.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions